Thunderstorm Wind, Stark
- When
- May 25, 12:35 PM MST to 12:40 PM MST
- Where
- Stark County, 2.92 mi SSE of (Dik)dickinson Muni
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.760, -102.780
Tornado Watch number 217 was in effect during this event. Thunderstorms developing in the afternoon, in the warm sector of an area of low pressure, continued into the evening as an upper level short wave trough moved into the Dakotas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 217 was in effect during this event.
Thunderstorms developing in the afternoon, in the warm sector of an area of low pressure, continued into the evening as an upper level short wave trough moved into the Dakotas. While the tornado threat did materialize as predicted, steep mid-level lapse rates, Mean Layer CAPE over 2000 Joules/KG, and deep layer shear to 45 knots supported updraft longevity and resulted in numerous reports of large hail. As the evening progressed the storms formed into a well-organized quasi-linear storm complex over south central North Dakota, producing damaging winds and torrential rain. The heaviest rain, up to six inches in central Sioux County, led to flash flooding from Selfridge to Porcupine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 12:32 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 232 PM CDT SAT MAY 25 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 232 PM CDT SAT MAY 25 2013 MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE THUNDERSTORM ACTIVITY TONIGHT THROUGH SUNDAY. CURRENT CONVECTION CONTINUES OVER WESTERN NORTH DAKOTA...NORTH OF A FRONTAL BOUNDARY IN A GOOD SHEAR ENVIRONMENT AND INCREASING MID LEVEL LAPSE RATES. THIS CONVECTION HAS BEEN STRONG TO AT TIMES MARGINALLY SEVERE THROUGH THE MORNING AND INTO THE EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE MAINLY WEST OF THE HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY EVENING. NEXT AREA OF CONCERN WILL BE SOUTHEAST MONTANA INTO THE WESTERN DAKOTAS LATE THIS AFTERNOON AND TONIGHT. UPPER LEVEL IMPULSE LIFTING ACROSS THE NORTHERN ROCKIES WILL ERODE CINH. THIS...COMBINED WITH DAYTIME HEATING WILL BE ENOUGH TO FIRE A FEW STORMS OVER THE HIGH PLAINS. WITH STRONG DEEP LAYER SHEAR AND A STEEP EML...SOME THUNDERSTORMS LIKELY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT. ALTHOUGH WITH A GOOD SHEAR PROFILE AND LARGE CAPE VALUES...SOME OF THE STORMS COULD PRODUCE TORNADOES. THINK THAT OVER TIME THIS EVENING...CONVECTION WILL TRANSITION FROM DISCRETE CELLS TO A AN MCS. ON SUNDAY...NOT A LOT WILL CHANGE AS QUASI-STATIONARY LOW WILL REMAIN OVER THE MONDAK REGION WITH A SOUTHWEST UPPER LEVEL FLOW. WILL ADD A MENTION OF SEVERE STORMS TO THE WEST SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 232 PM CDT SAT MAY 25 2013 UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE EXTENDED PERIOD. THE UPPER LEVEL PATTERN WILL INITIALLY CONSIST OF A TROUGH ALONG THE WEST COAST AND RIDGING OVER THE GREAT LAKES REGION LEAVING THE NORTHERN PLAINS IN A SOUTHWEST FLOW. SPC CONTINUES TO HIGHLIGHT A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWESTERN ND ON MONDAY WITH THE GFS SHOWING 1000-2000 J/KG CAPE ACROSS MUCH OF THE WESTERN HALF OF ND WITH A DEEPENING SURFACE LOW APPROACHING. BY MIDWEEK GFS/ECMWF BRING THE TROUGH EASTWARD WHILE DEEPENING IT...RESULTING IN A CONTINUED CHANCE OF PRECIPITATION ACROSS ND THROUGH THE REMAINDER OF THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 232 PM CDT SAT MAY 25 2013 SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE AFTERNOON AND EVENING...ESPECIALLY IN WESTERN NORTH DAKOTA. HAVE GONE WITH VCTS AT ALL BUT THE JMS TERMINAL AND ALSO PUT THUNDERSTORMS IN THE FORECAST FOR ISN AND DIK...AS THE WESTERN PART OF NORTH DAKOTA WILL SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY. AFTER 00Z CONDITIONS WILL BEGIN TO CLOUD BACK UP AND CEILINGS WILL LOWER OVER NIGHT AS CHANCES FOR SHOWERS INCREASE ACROSS CENTRAL AND WESTERN NORTH DAKOTA. AT THIS TIME EXPECTING ALL TAF SITES TO BE EITHER MVFR OR IFR BY 05Z...AND FOR CONDITIONS TO WORSEN OVERNIGHT AND EARLY MORNING TOMORROW. ALSO THE ASOS AT TERMINAL DIK IS DOWN AND NOT REPORTING ANY WEATHER CONDITIONS...AND WILL BE OUT OF SERVICE THROUGH THE HOLIDAY WEEKEND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...JNS AVIATION...MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT SAT MAY 25 2013 NDZ017-018-031>033-040>045-260945- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT- BOWMAN-ADAMS-SIOUX- 436 AM CDT SAT MAY 25 2013 /336 AM MDT SAT MAY 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE FOG THIS SATURDAY MORNING. THE ATMOSPHERE WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. LARGE HAIL...HIGH WINDS...AND HEAVY RAIN WOULD BE POSSIBLE WITH THEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. STORMS ON SUNDAY COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. NDZ004-011-012-260945- BOTTINEAU-WARD-MCHENRY- 436 AM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE NIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. NDZ001>003-005-009-010-013-019>023-025-034>037-046>048-050-051- 260945- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MERCER- OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 436 AM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE. JP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 AM CDT SAT MAY 25 2013 NDZ010-017-018-251700- DUNN ND-MCKENZIE ND-MOUNTRAIL ND- 1115 AM CDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...CENTRAL MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL NOON CDT/1100 AM MDT/... AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 25 MILES SOUTHWEST OF WILLISTON TO 51 MILES NORTH OF DICKINSON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZED HAIL CAN BE EXPECTED WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH NOON CDT OR 11 AM MDT INCLUDE... MCKENZIE BAY RECREATION AREA... WATFORD CITY... MANDAREE... JOHNSONS CORNER... SKUNK CREEK BAY RECREATION AREA... POUCH POINT RECREATION AREA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1204 PM CDT SAT MAY 25 2013 NDZ017-251745- MCKENZIE ND- 1204 PM CDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT FOR CENTRAL MCKENZIE COUNTY UNTIL 1245 PM CDT... AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE... WATFORD CITY... JOHNSONS CORNER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1208 PM CDT SAT MAY 25 2013 NDZ010-017-018-251745- DUNN ND-MCKENZIE ND-MOUNTRAIL ND- 1208 PM CDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 1245 PM CDT/1145 AM MDT/... AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 53 MILES NORTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE... MANDAREE... MCKENZIE BAY RECREATION AREA... SKUNK CREEK BAY RECREATION AREA... POUCH POINT RECREATION AREA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT SAT MAY 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL BELFIELD 46.89N 103.20W
05/25/2013 M1.00 INCH STARK ND PUBLIC
&&
HAMILTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 127 PM CDT SAT MAY 25 2013 NDZ032-033-040-251915- BILLINGS ND-SLOPE ND-STARK ND- 1227 PM MDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STARK...EASTERN SLOPE AND SOUTHERN BILLINGS COUNTIES UNTIL 115 PM MDT... AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AMIDON... SCHEFIELD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 213 PM CDT SAT MAY 25 2013 NDZ018-033-040-041-252000- DUNN ND-HETTINGER ND-SLOPE ND-STARK ND- 113 PM MDT SAT MAY 25 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DUNN...WESTERN STARK... EASTERN SLOPE AND NORTHWESTERN HETTINGER COUNTIES UNTIL 200 PM MDT... AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF DICKINSON TO 20 MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 2 PM MDT INCLUDE... DICKINSON... SOUTH HEART... DICKINSON REGIONAL AIRPORT... LEFOR... NEW HRADEC... GLADSTONE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
The Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
13 hail, 2 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.
There was damage to buildings and automobiles.
Heavy rain accompanied the strong winds.
Measured 1.4 inches of rain in 40 minutes.
Torrential rain, with reports up to six inches, resulted in a flash flood over central Sioux County. The reports were consistent with Doppler Radar rain estimates. State Highway 6 was closed due to a foot of water flowing rapidly over the road at mile marker 18. Numerous county and tribal roads were flooded and had severe wash outs. Culverts were washed completely out in some cases.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445925, 445926, 445927, 445928, 445931, 445933, 445934, 445935, 445936, 445937, 445938, 445942, 445939, 445941, 445943, 445915, 445912.